Trusted Content

Dangers Of Hydrocodone Potentiators

Isaac Alexis, M.D., AAMA, AMP-BC

Medically reviewed by

Isaac Alexis, M.D., AAMA, AMP-BC

Mixing hydrocodone with certain substances can be dangerous. People who abuse hydrocodone by taking it with potentiators may need treatment to avoid serious health consequences.

Hydrocodone (Vicodin) is a powerful drug that belongs to the opioid drug class. Taken on its own, hydrocodone can relieve moderate to severe pain. This makes it a common prescription for pain following major surgeries or dental procedures.

One common concern that arises with the use of the drug, however, is its high risk for abuse and addiction. Mixing hydrocodone with other substances to create a more intense drug high is a common and dangerous form of drug misuse.

Chemicals and other substances that can intensify the effects of a drug are known as potentiators. Taking hydrocodone potentiators can have harmful effects on your health and lead to serious consequences. In severe cases, it can lead to a fatal overdose.

What Are Potentiators?

Drug potentiators are any chemical, herb, or substance that is capable of boosting drug effects. These substances can vary depending on the type of drug. As an opioid, potentiators for hydrocodone are likely to also apply for other common prescription opioids.

Mixing opioids with other substances to intensify their effects is not a new phenomenon. However, it has become more common in recent decades with the large rise of opioid abuse, which is estimated to affect nearly two million people in the United States.

Find Treatment For Hydrocodone Addiction Today.

Call to be connected with an Addiction Campuses treatment specialist.

(888) 365-2740

What Are The Dangers Of Hydrocodone Potentiation?

People who take a hydrocodone potentiator by accident on a single occasion may not be at risk for serious harm, depending on the amount consumed. That is, if you drink a small glass of grapefruit juice while taking hydrocodone, you are not likely to be in serious danger.

However, repeated use of hydrocodone potentiators can be dangerous. This is especially true in cases where a person is taking higher or more frequent doses than prescribed.

Opioids are powerful drugs. Mixing them with other substances that can enhance their effects can affect the body and brain in several ways. The likelihood of experiencing dangerous effects after taking a potentiator can depend on the amount taken, method of use, and other personal factors.

Dangerous effects that can occur from taking hydrocodone potentiators include:

  • respiratory depression (slowed, stopped, or difficult breathing)
  • excessive drowsiness
  • memory problems
  • impaired motor control
  • increased risk for overdose
  • coma
  • death

Other side effects that can occur include headaches, nausea, and dizziness.

Mixing powerful opioids with other substances to get high is not a harmless act. Some people may take hydrocodone potentiators by accident. However, many people who take them have a history of drug abuse or addiction. This can increase a person’s risk of life-threatening consequences.

Common Hydrocodone Potentiators

It is unsafe to mix hydrocodone with a number of substances, including alcohol and several other types of prescription medications. Hydrocodone potentiators also include some common over-the-counter medications and other everyday products.

If you are taking hydrocodone, your doctor may give you a list of substances to avoid while taking the medication. Understanding which substances can have dangerous effects when taking the drug can be important to prevent serious health risks.

Grapefruit Juice And Hydrocodone

Many people don’t know that the juice of citrus fruits, including grapefruit, can have a negative interaction with several prescription medications. This includes opioids like hydrocodone.

Grapefruit juice has certain chemical properties that can enhance the effects of opioids. These properties slow the process of your body breaking down the hydrocodone in your system. This leaves more of the drug in your system for a longer time, which can put you at increased risk for overdose.

Fruits like limes, oranges, and marmalades that contain oranges may also result in a negative interaction when taking hydrocodone. Your doctor may be able to give you guidance on what citrus fruits may cause negative side effects while taking the drug.

Hydrocodone And Antihistamines

Antihistamines are certain prescription and over-the-counter drugs capable of treating common cold and allergy symptoms like sneezing, congestion, and hives. They can also have a drowsiness effect and slow down processes in the body that control breathing, heart rate, and more.

Hydrocodone can also produce some of these effects. Mixing hydrocodone and antihistamines can intensify drug effects and put a person at serious risk for respiratory depression, coma, and death.

This drug class includes over-the-counter cough syrups, which have been historically abused for their effects. When abused, these substances are sometimes referred to as “purple drank” or “sizzup.”

Common antihistamines include:

  • Benadryl
  • Zyrtec
  • Allegra
  • Claritin
  • Unisom
  • Xyzal
  • Vistaril
  • Nyquil

Hydrocodone And Alcohol

Both hydrocodone and alcohol are central nervous depressants. This means that they both slow activity in the central nervous system, which can cause slow breathing and decreased heart rate, among other things.

Mixing CNS depressants can have serious consequences, especially when they are being abused. Alcohol is the most commonly abused substance in the United States and is often abused alongside other drugs.

Mixing addictive substances is known as polydrug or polysubstance abuse. Mixing opioids and alcohol is one of the most common combinations, and it can be deadly.

Other substances that can potentiate hydrocodone include:

  • benzodiazepines (e.g. Xanax, Ativan, Klonopin)
  • antipsychotics (e.g. Haldol)
  • some ADHD medications
  • certain antibiotics
  • antifungals
  • muscle relaxants
  • HIV medications (e.g. ritonavir, cobicistat, indinavir, atazanavir)
  • gabapentinoids
  • other painkillers

Hydrocodone Abuse And Addiction

Hydrocodone is classified as a drug with a high potential for abuse and addiction. According to the National Institute of Drug Abuse, about 21 to 29 percent of people prescribed opioids for chronic pain misuse them.

Opioids are also some of the most commonly prescribed medications, particularly among older adults and people with pain conditions. They may also be bought illegally through drug dealers.

Some people abuse hydrocodone because they have become tolerant to their prescribed dose, and take higher doses for pain-relief. Others take hydrocodone for the intense high that can occur with large doses.

No matter the reason, the very real dangers and effects of hydrocodone abuse are the same. Repeated abuse of hydrocodone can cause both your mind and body to become addicted to the substance. This can make it difficult to stop taking the drug and cause withdrawal effects with reduced or stopped use.

Treatment For Hydrocodone Abuse

People who have become addicted to hydrocodone often need medical support to stop their drug use. By reaching out for help, a doctor can refer you or a loved one to a medical detox program for a safer drug withdrawal process.

Inpatient treatment within a rehab facility may also be recommended. This can help treat the physical and mental aspects of addiction and provide people with the coping tools they need to avoid relapse.

Getting Help For Hydrocodone Abuse

Taking hydrocodone potentiators can be a major red flag as an indicator of drug abuse. If you are abusing hydrocodone in any form by mixing it with other substances, help is available. The health risks of hydrocodone abuse are too serious to ignore.

Don’t wait to seek help. For more information on hydrocodone potentiators and drug abuse treatment options, contact us today.

Centers for Medicare and Medicaid Services - Opioid Potentiators Memo

National Institute on Alcohol Abuse and Alcoholism - Harmful Interactions

National Institute on Drug Abuse - Opioid Overdose Crisis

National Institutes of Health: LiverTox - Antihistamines

Find The Right Treatment Program Today.
Find The Right Treatment Program Today.
100% Free and Confidential. Call (888) 271-2295

For 24/7 Treatment Help Call:

1-888-979-9592

For Immediate Treatment Help Call:
(888) 979-9592